Ototoxicity is the medical term that refers to hearing loss induced by the intake of certain drugs. The particular drug can be prescribed or it is taken without prior consultation with a health care provider. Some people also abuse certain drugs and may eventually end up with hearing loss. Even though certain drugs may cause hearing loss, there are cases when these simply need to be used in order to save patient's live. So, hearing loss, as a side effect of such treatment is only a small loss comparing to potential lethal outcome one is facing without proper treatment.
It may be possible to prevent drug-induced hearing loss, reverse it if it occurs and save the rest of hearing. Unfortunately, certain number of people eventually end up with permanent hearing loss. People who already suffer from certain degree of hearing loss need to be even more cautious when it comes to ototoxic medications. They should abstain from such drugs and opt for or be prescribed some alternative drugs which are not toxic to the auditory system.
Medications Associated with Hearing Loss
There are different medications that may cause hearing loss. Sometimes such damage may develop even if the small dose of the drug is administered while in other cases ototoxicity is dose-related, meaning that the undesirable side effect occurs only if the dose of the specific drug is higher than normal.
Some pain relieving drugs are frequently associated with permanent hearing loss. Hydrocodone or Vicodin is the drug prescribed in individuals suffering from very intensive pain which cannot be brought under control with other, less potent pain killers. The drug is also frequently abused. This is why hearing loss may affect both, people treated with Vicodin but with not physical/mental addition and those who have developed addiction to the drug.
As for antibiotics, streptomycin and gentamicin are two drugs of this group frequently associated with hearing loss. This is why they are administered under close supervision of a physician while patients undergo a repeated hearing test before, during and after the treatment.
Chemotherapeutics are also connected with hearing loss. Not all, but certain drugs of this group may cause tinnitus and hearing loss of different intensity. If any of these happen, the patient is due to consult the physician as soon as possible.
Diuretics can also induce hearing loss. In this case hearing loss is dose-related and generally occurs if higher doses of diuretics are administered.
Finally, Aspirin as well as other salicylates along with anti-inflammatory drugs may cause temporary hearing loss, particularly if taken in higher doses.
What can be Done?
In order to prevent ototoxicity people are due to consult their physicians before taking any drug. Furthermore, doctors may opt for drugs that can induce hearing loss, but they then closely monitor patients and opt for the smallest dose. Special attention is paid to people who are already suffering from some illnesses which may contribute to hearing loss. Finally, drug abusers should undergo rehabilitation on time Only, this way hearing loss as well as many other complications associated with their addiction can be prevented.